MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE Ø8.5X80 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE Ø8.5X80 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 2911-08580
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during screw insertion, the non-advancing everest polyaxial screw became stripped, making it difficult to remove.A rod and set screw were used in attempt to counter torque the screw out of the pedicle.However, the everest polyaxial screw fractured at the shaft, just below the tulip.The procedure was completed successfully with a 40 minute surgical delay.No adverse consequences were reported.
 
Additional Manufacturer Narrative
The returned everest polyaxial screw was visually inspected.The screw was confirmed to be fractured just below the tulip head.This portion of the screw would experience the highlest load from the excessive torsional force used in attempt to remove the screw.Inside the screw head, the hexalobe shape was observed to be slightly deformed, likely from engaging with the instruments in order to insert/remove the screw from the patient's bone.The returned associated set screw was able to assemble and disassemble from the tulip threads.Complaint history records were reviewed for this lot, no similar complaints were identified.The patient's bone was reported to be very sclerotic, and there was difficulty with inserting the screw.The ratcheting t-handle's ratchet started to skip during the insertion.The screw stopped advancing and was stuck halfway inserted.The surgeon decided to remove the screw in order to tap with a higher diameter tap (8.5mm).The cannulated height adjustment driver was inserted into the screw head and was attempted to be used to remove the screw when the tip of the driver fractured.Another inserter was attempted to engage the screw head, but could not be properly seated due to the screws hex shape being deformed from the initial insertion.Due to this, a short rod (5.5x30 mm) was seated into the screw head, followed by a set screw initially tightened, and a counter-torque attached in an attempt to remove the screw from the patient.The screw's shaft fractured below the tulip during this maneuver.A non-stryker removal tool was used in attempt to remove the broken screw but was unsuccessful.The surgeon used a 3.0mm metal burr cutter and cut the screw to be flush with the patient's psis.The surgeon then placed a 8.5x70mm screw inferior to the broken screw using navigation.The most likely cause of the device fracture can be attributed to the patient's sclerotic bone condition and attributed forces in attempt to remove the screw.This abnormal increase in hardening and density of the patient's bone would require higher force to insert or remove a pedicle screw.The screw was likely torqued over the recommended value in order to remove the screw to adjust for the patient's bone quality.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE Ø8.5X80 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12811870
Report Number3004774118-2021-00355
Device Sequence Number14609857
Product Code NKB
UDI-Device Identifier10888857043190
UDI-Public10888857043190
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2911-08580
Device Catalogue Number2911-08580
Device Lot NumberPYCH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/17/2021
Supplement Date Received by Manufacturer01/24/2022
Initial Report FDA Received Date11/15/2021
Supplement Report FDA Received Date02/21/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown